Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Tulsa, OK

March 17, 2004Muskogee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 17, 2004, 9:55 PM CST for Muskogee County, Oklahoma. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2004, 9:55 PM CST (03:55 UTC)
Expired
Mar 17, 2004, 11:00 PM CST
In force
65 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Muskogee County, OK

The radar

The Tulsa radar (KINX), 68 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 5:10 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS54 KTSA 180355
SVRTUL
OKC101-180500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
954 PM CST WED MAR 17 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 1100 PM CST

* AT 954 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13
  MILES WEST OF OKTAHA...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEEFETON...
  WARNER...OKTAHA AND WEBBERS FALLS.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS 
UNTIL THE STORM HAS PASSED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.

LAT...LON 3562 9572 3553 9568 3555 9533 3546 9534
          3548 9510 3566 9512 3567 9542

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 9:55 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 17, 9:55 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
955 PM CST WED MAR 17 2004

HAVE TRIMMED BACK SEVERE THUNDERSTORM WATCH ALTHOUGH DIFFICULTIES
WITH WWA HAVE DELAYED THIS A BIT. NOW A NEW WATCH WILL BE COMING
SHORTLY. ADJUSTED POPS TO FIT CURRENT RADAR ACTIVITY WITH NO
REDEVELOPMENT EXPECTED IN NORTHEAST OKLAHOMA. STILL SOME CHANCE FOR
STORMS IN SOUTHEAST OKLAHOMA SO WILL KEEP POPS GOING THERE.

COLD FRONT HAS SAGGED TO NEAR INTERSTATE 44 AND WILL LIKELY MAKE IT
A BIT FURTHER SOUTH OVERNIGHT. HAVE RAISED OVERNIGHT MINIMUMS IN
MOST PLACES AND THIS STILL MAY BE TOO COOL ESPECIALLY SOUTH OF THE
FRONT. ALSO ADJUSTED DEWPOINTS UP SOME IN THE GRIDS TONIGHT.

NO CHANGES BEYOND TONIGHT ALTHOUGH SUSPECT DEWPOINTS IN THE GRIDS
ARE TOO LOW THURSDAY. WITH SURFACE BOUNDARY IN THE AREA...WILL HAVE
TO WATCH FOR THE POSSIBILITY OF SEVERE STORMS AGAIN LATE IN THE DAY
MAINLY IN THE EASTERN PART OF THE FORECAST AREA WHERE MOISTURE DEPTH
WILL BE GREATEST.

FORECAST ID= 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Mar 17, 2:50 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
250 PM CST WED MAR 17 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS TONIGHT...

A MOSTLY SUNNY MILD AFTERNOON IS IN PROGRESS ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. HOWEVER CONDITIONS WILL CHANGE RAPIDLY THIS
EVENING. SOUTHERLY WINDS 2-3 THOUSAND FEET ABOVE THE GROUND WILL
INCREASE TO OVER 40 MILES AN HOUR ACROSS NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA THIS EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP ON THE NOSE OF THESE STRONGER WINDS IN SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA AFTER 8 PM AND WILL INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE NORTHEAST OVERNIGHT.

ELEVATED INSTABILITY WILL BE STRONG WITH ELEVATED LIFTED INDICES OF
AROUND -6 ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
OVERNIGHT. THUS LARGE HAIL UP TO GOLFBALL SIZE APPEARS LIKELY WITH
THE STORMS.

THE GREATEST THREAT OF SEVERE WEATHER TONIGHT WILL BE IN SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. MOISTURE WILL BE MORE LIMITED IN
NORTHEAST OKLAHOMA SO STORM DEVELOPMENT IS MORE IN QUESTION IN THIS
AREA. HOWEVER...IF A STORM CAN DEVELOP IN NORTHEAST OKLAHOMA...IT
WILL ALSO LIKELY PRODUCE LARGE HAIL.

THE THUNDERSTORM THREAT SHOULD END BY AROUND SUNRISE THURSDAY
MORNING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO THE REGION ON SATURDAY WITH ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS ALL OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. SOME OF THESE STORMS COULD ALSO BE STRONG TO
SEVERE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 17, 5:06 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
506 PM CST WED MAR 17 2004

ARZ001>002-010>011-019>020-029-OKZ054>057-059>076-180500-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-
WASHINGTON AR-ADAIR OK-CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE
OK-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE
OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-PITTSBURG
OK-ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 28
UNTIL 1100 PM CST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS...
BENTON              CARROLL            CRAWFORD
FRANKLIN            MADISON            SEBASTIAN
WASHINGTON

IN EASTERN OKLAHOMA...
ADAIR               CHEROKEE           CRAIG
CREEK               DELAWARE           HASKELL
LATIMER             LE FLORE           MCINTOSH
MAYES               MUSKOGEE           NOWATA
OKFUSKEE            OKMULGEE           OSAGE
PAWNEE              PITTSBURG          ROGERS
SEQUOYAH            TULSA              WAGONER
WASHINGTON
Local storm report, Mar 17, 6:05 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
605 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             5 S TULSA               36.06N 95.92W
03/17/2004  0.88 INCH        TULSA              OK   TRAINED SPOTTER

0520 PM     HAIL             JENKS                   36.00N 95.97W
03/17/2004  0.88 INCH        TULSA              OK   AMATEUR RADIO

&&

GM
Local storm report, Mar 17, 6:13 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 NW ONETA              36.03N 95.73W
03/17/2004  2.00 INCH        WAGONER            OK   AMATEUR RADIO

            AT HIGHWAY 51 AND THE CREEK TURNPIKE

&&

GM
Special weather statement, Mar 17, 9:40 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
940 PM CST WED MAR 17 2004

ARZ001>002-OKZ054>057-059>067-180500-
BENTON AR-CARROLL AR-CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-
NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-ROGERS OK-
TULSA OK-WAGONER OK-WASHINGTON OK-

SEVERE THUNDERSTORM WATCH 28 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN NORTHWEST ARKANSAS...
BENTON              CARROLL

IN EASTERN OKLAHOMA...
CRAIG               CREEK              DELAWARE
MAYES               NOWATA             OKFUSKEE
OKMULGEE            OSAGE              PAWNEE
ROGERS              TULSA              WAGONER
WASHINGTON

ARZ010>011-019>020-029-OKZ068>076-180500-
CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-WASHINGTON AR-
ADAIR OK-CHEROKEE OK-HASKELL OK-LATIMER OK-LE FLORE OK-
MCISNTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-

SEVERE THUNDERSTORM WATCH 28 REMAINS IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS...
CRAWFORD            FRANKLIN            MADISON
SEBASTIAN           WASHINGTON

IN EASTERN OKLAHOMA...
ADAIR               CHEROKEE           HASKELL
LATIMER             LE FLORE           MCINTOSH
MUSKOGEE            PITTSBURG          SEQUOYAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:00 PM CSTSevere Thunderstorm WarningTSAWagoner45 min
Mar 17, 6:13 PM CSTSevere Thunderstorm WarningTSAMuskogee47 min
Mar 17, 6:20 PM CSTSevere Thunderstorm WarningTSADelaware40 min
Mar 17, 6:31 PM CSTSevere Thunderstorm WarningTSAAdair44 min
Mar 17, 6:41 PM CSTSevere Thunderstorm WarningTSAMayes34 min
Mar 17, 6:49 PM CSTSevere Thunderstorm WarningTSACherokee, Wagoner41 min
Mar 17, 6:53 PM CSTSevere Thunderstorm WarningTSADelaware52 min
Mar 17, 7:02 PM CSTSevere Thunderstorm WarningTSAMuskogee43 min
Mar 17, 7:15 PM CSTSevere Thunderstorm WarningTSAAdair, Sequoyah45 min
Mar 17, 7:32 PM CSTSevere Thunderstorm WarningTSAOkmulgee43 min
Mar 17, 7:36 PM CSTSevere Thunderstorm WarningTSACherokee24 min
Mar 17, 7:53 PM CSTSevere Thunderstorm WarningTSASequoyah37 min
Mar 17, 8:01 PM CSTSevere Thunderstorm WarningTSALeFlore44 min
Mar 17, 8:09 PM CSTSevere Thunderstorm WarningTSACherokee51 min
Mar 17, 8:14 PM CSTSevere Thunderstorm WarningTSACherokee, Wagoner46 min
Mar 17, 8:24 PM CSTSevere Thunderstorm WarningTSASequoyah36 min
Mar 17, 8:45 PM CSTSevere Thunderstorm WarningTSALeFlore60 min
Mar 17, 8:52 PM CSTSevere Thunderstorm WarningTSAAdair53 min
Mar 17, 8:57 PM CSTSevere Thunderstorm WarningTSACherokee48 min
Mar 17, 9:17 PM CSTSevere Thunderstorm WarningTSAMuskogee28 min
Mar 17, 9:33 PM CSTSevere Thunderstorm WarningTSASequoyah42 min
Mar 17, 9:38 PM CSTSevere Thunderstorm WarningTSAMcIntosh, Okmulgee52 min
Mar 17, 9:47 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah58 min
Mar 17, 10:36 PM CSTSevere Thunderstorm WarningTSAHaskell39 min
Mar 17, 10:51 PM CSTSevere Thunderstorm WarningTSAAdair39 min
Mar 17, 11:13 PM CSTSevere Thunderstorm WarningTSACherokee47 min
Mar 17, 11:28 PM CSTSevere Thunderstorm WarningTSALeFlore47 min
Mar 17, 11:54 PM CSTSevere Thunderstorm WarningTSASequoyah51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.